Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Minimal isometric immersions of inhomogeneous spherical space forms into spheres---
a necessary condition for existence

Author: Christine M. Escher
Journal: Trans. Amer. Math. Soc. 348 (1996), 3713-3732
MSC (1991): Primary 53C42
MathSciNet review: 1370639
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Although much is known about minimal isometric immersions into spheres of homogeneous spherical space forms, there are no results in the literature about such immersions in the dominant case of inhomogeneous space forms. For a large class of these, we give a necessary condition for the existence of such an immersion of a given degree. This condition depends only upon the degree and the fundamental group of the space form and is given in terms of an explicitly computable function. Evaluating this function shows that neither $L(5,2)$ nor $L(8,3)$ admit a minimal isometric immersion into any sphere if the degree of the immersion is less than $28$, or less than $20$, respectively.

References [Enhancements On Off] (What's this?)

  • [C] E. Calabi, Minimal immersions of surfaces in euclidean spheres, J. Diff. Geom. 1967 (1), 111-125. MR 38:1616
  • [DW1] M. doCarmo and N.Wallach, Representations of compact groups and minimal immersions into spheres, J. Diff. Geom. 1970, no. 4, 91 - 104. MR 42:1013
  • [DW2] ------, Minimal immersions of spheres into spheres, Annals of Math. 1971, no. 93, 43 - 62. MR 43:4048
  • [DZ] D. DeTurck and W.Ziller, Minimal isometric immersions of spherical space forms into spheres, Comm. Math. Helv. 1992, no. 67, 428-458. MR 93f:53050
  • [E] N.Ejiri, Totally real submanifolds in a 6-sphere, Proc. Amer. Math. Soc. 1981, no. 83, 759-763. MR 83a:53033
  • [L] P. Li, Minimal immersions of compact irreducible homogeneous Riemannian manifolds, J. Diff. Geom. 1984, no. 16, 337- 358. MR 83a:53057
  • [Ma1] K. Mashimo, Minimal immersions of 3-dimensional spheres into spheres, Osaka J. Math. 1984, no. 2, 721 - 732. MR 86j:53040
  • [Ma2] ------, Homogeneous totally real submanifolds in $\,S^6\,$, Tsukuba J. Math. 1985, no. 9, 185 - 202. MR 86j:53083
  • [Mr] J.D. Moore, Isometric immersions of space forms into space forms, Pacific J. Math. 1976, no. 40, 157 - 166. MR 46:4442
  • [M] Y. Muto, The space $W_2$ of isometric minimal immersions of the three-dimensional sphere into spheres, Tokyo J. Math. 1981, no. 7, 105- 115. MR 86e:53042
  • [S] P. Scott, The geometries of 3-manifolds, Bull. London. Math. Soc. 1983, no. 5, 401- 487. MR 84m:57009
  • [T] T. Takahashi, Minimal immersions of Riemannian manifolds, J. Math. Soc. Japan 1966, no. 18, 380- 385. MR 33:6551
  • [To] G. Toth, Eigenmaps and the space of minimal immersions between spheres, Indiana Univ. Math. J. 1994, no. 4.
  • [TS] W. Threlfall und H. Seifert, Topologische Untersuchung der Diskontinuitätsbereiche endlicher Bewegungsgruppen des dreidimensionalen sphärischen Raumes, Math. Annalen 1930, no. 104, 1-70.
  • [V] N. J. Vilenkin, Special Functions and the Theory of Group Representations, American Mathematical Society, 1968. MR 37:5429
  • [W] J. Wolf, Spaces of Constant Curvature, McGraw-Hill, 1967. MR 36:829
  • [Wa] N. Wallach, Extension of locally defined minimal immersions into spheres, Arch. Math. 1970, no. 21, 210-213. MR 42:6759
  • [WZ] M. Wang and W. Ziller, On isotropy irreducible Riemannian manifolds, Acta Math. 1991, no. 166, 223-261. MR 92b:53078

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C42

Retrieve articles in all journals with MSC (1991): 53C42

Additional Information

Christine M. Escher
Affiliation: Department of Mathematics, Oregon State University, Corvallis, Oregon 97331

Keywords: Minimal isometric immersions, inhomogeneous spherical space forms
Received by editor(s): August 22, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society